New Mexico, 2017

Flash Flooding and Flood in New Mexico, July 31, 2017

July 31, 2017 · NWS ABQ · 5 events in 5 counties and zones

Abundant moisture and instability in place over New Mexico on the final day of July 2017 resulted in more flash flashing. Several days of heavy rainfall set the stage for saturated soils and rapid runoff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant moisture and instability in place over New Mexico on the final day of July 2017 resulted in more flash flashing. Several days of heavy rainfall set the stage for saturated soils and rapid runoff. Very weak steering flow led to nearly stationary thunderstorms with impressive rainfall rates near three inches per hour. Heavy rainfall on very steep terrain west of Red River produced flash flooding across state highway 138 near mile marker nine. The highway was closed for around four hours. Torrential rainfall near Mariano Lake produced flash flooding on reservation routes 49 and 11. A deluge of rainfall on a ranch near Clines Corners produced 1.5 inches in just 35 minutes. A strong thunderstorm with frequent lightning strikes moved across the Albuquerque metro and destroyed a large tree outside a home in Four Hills. Showers and thunderstorms across eastern New Mexico congealed into a large area of heavy rainfall around Portales. This second round of very heavy rainfall on top of saturated soils resulted in serious flooding within Roosevelt County. Vehicles were stranded on U.S. Highway 70 and state police reported a lake covering miles of the highway. State road 267 was also washed out. The Roswell airport set a new daily rainfall record of 1.03 inches, breaking the previous record of 0.84 inches from 1997.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 10:30 AM MST, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1130 AM MDT Mon Jul 31 2017

.AVIATION...
18Z TAF CYCLE
Storms off to an early start again in what is forecast to be another
active day. MVFR conditions are likely in/near storms, with short-
lived IFR conditions possible in heavy rain. Central and eastern
terminals are more likely to be impacted, with another round of late
night convection possible at KROW. Local east canyon/gap wind at KABQ
later today may be stronger than forecast for an hour or two with
enhancement from thunderstorm outflow.

11

&&

.PREV DISCUSSION...306 AM MDT Mon Jul 31 2017...
.SYNOPSIS...
Another active week of weather coming up, with a brief lull during
the middle of the week. Ridge of high pressure will be anchored over
the Great Basin through the work week with north to northwest flow
aloft over NM. This will allow short wave troughs to move southeast
into the central plains states, and associated cold fronts to drop
into eastern NM, and perhaps farther west.

&&

.DISCUSSION...
Showers and some thunderstorms persisting across the east central
plains early this morning. They will wind down by sunrise. Lots of
residual cloud cover this morning may slow the reproduction of
showers and storms today, but this afternoon into tonight will be
active once again with widespread rainfall some of it heavy. The
daily dilemma as to if and where to issue a flash flood watch is
a tough call again. Having said that, it looks to us like the
southeast quarter of our CWA will have the best shot at some
flooding, based on not only the forecasted QPF through tonight, but
what fell Sunday and overnight. Much of the Sandia and Manzano
mountains and the east mountain communities picked up between one
half and one inch of rain, with over two inches reported near San
Antonito and in Sandia Park. Just east of Milagro 2.40 inches of rain
accumulated, while areas around Clovis and Portales picked up a half
inch to one inch of rain.

High pressure has settled over he Great Basin and will park itself
there through the work week. So, while our direct tap of monsoonal
moisture will be cut off, there will be a few back door cold fronts
bringing in plenty of lower level moisture. We had one such front
overnight drop south across the eastern plains and west to the
central mountains, and even a brief east gap wind into the Rio
Grande Valley. Other backdoor fronts are forecast for Wednesday night
into Thursday, possibly over next weekend, and another likely early
next week. Each will bring a fresh supply of low level moisture into
the east, and possibly spill into the Rio Grande Valley. So, most of
the next seven days will be active with widespread showers and
thunderstorms, including heavy rain. The one exception will be
Wednesday, as all models are now decidedly drier. So, trimmed back
POPS quite a bit areawide.

CHJ

&&

.FIRE WEATHER...
Wet weather remains in store today across the Land of Enchantment.
Widespread showers and thunderstorms are expected with heavy rain
possible. Greatest coverage of heavy rain today will be focused from
the east mountains across the east central plains. Otherwise, look
for below normal temperatures and generally light winds outside of
thunderstorm wind gusts. Humidities should remain fairly moist
today, with excellent humidity recoveries again tonight.

A boundary will push through the gaps of the central mountain chain
tonight, which should help focus thunderstorm activity across
western NM on Tuesday, but upslope flow will allow scattered
activity along the central mountain chain as well. On Wednesday,
much drier air aloft will shift into NM from the north, which will
significantly trend down storm coverage. This is a big shift in the
models from yesterday, but all models are on board with this
scenario. Should mainly see isolated convection over the northern
and western mountains.

The drying trend will be short-lived as a back door front arrives
Thursday and plunges down the plains, triggering another round of
widespread, potentially heavy rain producing storms across eastern
NM. Lesser activity is expected across the west, but the front will
push through the gaps of the central mountain chain Thursday night,
potentially increasing chances for storms on Friday across the west.
Additional disturbances in northwest flow aloft over the weekend
could keep the plains active. Thereafter, the upper high that's over
Nevada for much of the week looks to break down late in the weekend
and early next week, but models have not sorted out the details yet.

The cloud cover and precipitation should keep temperatures below
normal for the remainder of the work week.  Areas of poor
ventilation will be possible each day.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ521>526-533>540.

&&

33
Hazardous weather outlook, Jul 31, 4:16 AM MST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
516 AM MDT Mon Jul 31 2017

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
516 AM MDT Mon Jul 31 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible nearly anywhere today, but the greatest
concern exists over east central and southeast New Mexico where
widespread heavy rain may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Localized areas of heavy rainfall remain possible on Tuesday, mainly
across western New Mexico. Flash flooding will be possible. Drier
conditions are expected for Wednesday, but a back door front on
Thursday will be a trigger for another round of widespread heavy
rains across eastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, Jul 31, 10:37 AM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1137 AM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     2 E FORT SUMNER         34.48N 104.20W
07/31/2017  M71 MPH          DE BACA            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702128

RJH

The radar

The Albuquerque radar (KABX), 212 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 lightning, 1 flood. Local standard time, as filed.

Flash Flood, Taos

When
July 31, 1:00 PM MST to 2:00 PM MST
Where
Taos County, 3.23 mi W of Red River
Cause
Heavy Rain
Reported by
Public
Coordinates
36.703, -105.468

Large mudslide over state highway 138 at mile marker 9. Large boulders covered the highway. Road closed for nearly four hours.

Flash Flood, McKinley

When
July 31, 1:39 PM MST to 3:00 PM MST
Where
McKinley County, 1.59 mi ESE of Mariano Lake to 1.62 mi ESE of Mariano Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.571, -108.294

Flash flood covering reservation route 49 east of Mariano Lake.

Flash Flood, Torrance

When
July 31, 2:55 PM MST to 4:00 PM MST
Where
Torrance County, 1.98 mi NNW of Clines Corners to 1.97 mi NNW of Clines Corners
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.038, -105.679

All arroyos and draws flooding on ranch near Clines Corners from 1.5 inches of rainfall in 35 minutes.

Lightning, Bernalillo

When
July 31, 3:30 PM MST to 3:31 PM MST
Where
Bernalillo County, 2 mi W of Carnuel
Property damage
$500
Reported by
Broadcast Media
Coordinates
35.055, -106.495

Lightning destroyed a large oak tree in Four Hills. Large branches fell onto the property and side swiped part of the house and a wall. No damage was noted in the photo however some minor damage may have occurred.

Flood, Roosevelt

When
July 31, 9:45 PM MST to 11:59 PM MST
Where
Roosevelt County, 2.02 mi ESE of Floyd to 8.26 mi SW of Cameo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.209, -103.547

Numerous vehicles were stranded along U.S. Highway 70. State police characterized the area as a large lake. State road 267 was also washed out between Floyd and Portales. Over a foot of water was reported on roadways in downtown Portales.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705524, 705525, 705526, 705527, 705528.